Wisconsin, 2014Flash Flood and Hail in Wisconsin, September 4 to 5, 2014
September 4 to 5, 2014 · NWS GRB · 6 events in 3 counties and zones
Thunderstorms developed in a moist and unstable air mass ahead of an approaching cold front. Clusters of storms with torrential rain caused flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed in a moist and unstable air mass ahead of an approaching cold front. Clusters of storms with torrential rain caused flooding and flash flooding. Rainfall totals were mainly in the 1 to 3 inch range, with locally higher amounts. The heaviest rainfall was across northern Door County where more than 6 inches of rain fell in the Baileys Harbor area, flooding basements and campgrounds and washing out the shoulders of roads. The flooding caused damage to some documents at the Ephraim Historical Society. Isolated storms produced large hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 4, 4:15 PM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Sep 4, 4:15 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT THU SEP 4 2014
UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE
.SHORT TERM...UPDATED...
ISSUED AT 442 PM CDT THU SEP 4 2014
LARGE BUT DISORGANIZED AREA OF THUNDERSTORMS CONTINUE TO TREK
ACROSS MARATHON...SHAWANO...INTO SOUTHERN OCONTO COUNTIES.
OVERALL...AREAL COVERAGE HAS INCREASED LAST HOUR OR SO BUT
INTENSITY HAS NOT CHANGED MUCH. THIS ACTIVITY DEVELOPING ALONG
AXIS OF ELEVATED INSTABILITY NORTH OF SURFACE WARM FRONT EXTENDING
FROM NEAR FOND DU LAC TO NORTH OF LA CROSSE. COULD BE SOME
LOCALIZED HEAVY RAINFALL AND PERHAPS SOME ISOLATED URBAN STREET
FLOODING OR PONDING OF WATER WHERE STORMS HAVE BEEN AFFECTING THE
SAME GENERAL AREA. RADAR ESTIMATES LAST THREE HOURS INDICATE 2 TO
2.5 INCHES OF RAINFALL ESPECIALLY ACROSS NORTHERN MARATHON COUNTY
FROM ABBOSTFORD TO WAUSAU AREA. ADDITIONAL SCATTERED STORMS
UPSTREAM OVER CLARK COUNTY WILL LIKELY AFFECT THIS SAME GENERAL
WHICH MAY AGGRAVATE THE SITUATION SOMEWHAT NEXT COUPLE OF HOURS.
SOUTHWESTERLY 850 MB FLOW JUST UPSTREAM OF THIS ACTIVITY CONTINUES
TO FEED VERY UNSTABLE AIR INTO WEST CENTRAL WISCONSIN. THESE
STORMS ARE SHOWING SOME SIGNS OF INCREASED ORGANIZATION LAST 30
MINUTES OR SO AND WILL CONTINUE TO MONITOR. SOME OF THESE STORMS
ARE CAPABLE OF HAIL UP TO PENNY SIZE IN ADDITIONAL TO TORRENTIAL
RAINFALL.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
ISSUED AT 246 PM CDT THU SEP 4 2014
NORTHWEST UPPER FLOW TO PROVIDE DRY AND PLEASANT
WEATHER FRIDAY NIGHT THROUGH MONDAY. THEN SPLIT FLOW EXPECTED TO
RESULT IN A TRICKY FORECAST FOR THE MIDDLE OF NEXT WEEK WITH JET
ENERGY PASSING BY TO THE NORTH AND SOUTH OF THE AREA. THERE MAY BE
SUFFICIENT SUPPORT FOR A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS
MONDAY NIGHT THROUGH TUESDAY NIGHT. THE APPROACH OF A SIGNIFICANT
UPPER LOW SHOULD BRING A BETTER CHANCE OF PRECIPITATION WEDNESDAY
NIGHT AND THURSDAY. THEN MUCH COOLER FOR THE END OF THE WEEK WITH
LAKE EFFECT CLOUDS AND SHOWERS POSSIBLE IN NORTHERN WISCONSIN.
&&
.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 514 PM CDT THU SEP 4 2014
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO IMPACT
CENTRAL TO NORTHEAST WISCONSIN THROUGH THE EVENING HOURS AHEAD OF A
COLD FRONT...AND WILL GENERALLY PROVIDE POOR FLYING CONDITIONS.
MVFR CIGS AND IFR VSBYS WILL BE COMMON NEAR THUNDERSTORM ACTIVITY.
AS THE COLD FRONT MOVES THROUGH NORTH-CENTRAL WISCONSIN LATE THIS
EVENING AND NORTHEAST WISCONSIN LATE TONIGHT...CIGS WILL IMPROVE AND
THE THREAT OF THUNDERSTORMS WILL EXIT. VFR WEATHER WILL RETURN
TOMORROW WITH ONLY HIGH CLOUDS OVERHEAD.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM.....ESB
LONG TERM......RDM
AVIATION.......MPC
Hazardous weather outlook, Sep 4, 2:04 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT THU SEP 4 2014
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-052015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
304 PM CDT THU SEP 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.
.DAY ONE...THIS EVENING INTO THE OVERNIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF
CENTRAL AND NORTHERN WISCONSIN THIS EVENING NORTH OF A WARM FRONTAL
BOUNDARY. SOME OF THE STORMS MAY BE SEVERE...WITH LARGE HAIL...DAMAGING
WINDS AND TORRENTIAL RAINFALL.
AS A COLD FROM APPROACHES FROM MINNESOTA LATER THIS EVENING...STRONG
TO SEVERE STORMS ARE ALSO POSSIBLE OVER THE SOUTHERN PORTION OF
THE FORECAST AREA INCLUDING THE FOX VALLEY AND LAKE SHORE
AREAS...BUT THE PROBABILITY OF SEVERE WEATHER IN THIS AREA IS LESS
CERTAIN AT THIS TIME.
BE SURE TO CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS ON
THIS ACTIVE WEATHER SITUATION...ESPECIALLY IF YOU HAVE OUTDOOR
ACTIVITIES PLANNED FOR THIS EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.
LMZ521-522-541>543-052015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
304 PM CDT THU SEP 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.
.DAY ONE...TONIGHT
GUSTY SOUTH WINDS AND BUILDING WAVES WILL CREATE CONDITIONS
HAZARDOUS FOR SMALL CRAFT. A SMALL CRAFT ADVISORY IS IN
EFFECT. IN ADDITION...AREAS OF MARINE FOG MAY CAUSE NAVIGATION
PROBLEMS.
IN ADDITION...SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE AGAIN
THIS EVENING AND INTO THE OVERNIGHT OVER THE ENTIRE MARINE
FORECAST AREA. SOME OF THE STORMS COULD BE SEVERE...WITH STRONG
WINDS...LARGE HAIL AND TORRENTIAL RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
In the hours before
Local storm report, Sep 4, 2:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
337 PM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HEAVY RAIN LAC DU FLAMBEAU 45.96N 89.88W
09/04/2014 M3.42 INCH VILAS WI TRAINED SPOTTER
RAINFALL WITH THE MORNING STORMS.
&&
SCOTTCSpecial weather statement, Sep 4, 2:57 PM CST, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
357 PM CDT THU SEP 4 2014
WIZ020-021-074-042200-
MENOMINEE-NORTHERN OCONTO COUNTY-SOUTHERN OCONTO COUNTY-
357 PM CDT THU SEP 4 2014
...STRONG THUNDERSTORM OVER MENOMINEE COUNTY...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL MENOMINEE COUNTY...MOVING EAST
AT 30 MPH.
PENNY SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
INTERSECTION OF HWY 55 AND COUNTY M BY 415 PM CDT...
HAYES AND BREED BY 435 PM CDT...
SURING BY 440 PM CDT...
HICKORY CORNERS BY 450 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
RDM
Special weather statement, Sep 4, 3:52 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
452 PM CDT THU SEP 4 2014
WIZ031-039-074-042245-
BROWN-SHAWANO-SOUTHERN OCONTO COUNTY-
452 PM CDT THU SEP 4 2014
...SPECIAL WEATHER STATEMENT...
AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STILES TO PULASKI
TO NAVARINO...MOVING SOUTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
SUAMICO BY 520 PM CDT...
HOWARD BY 520 PM CDT...
GREEN BAY BY 520 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
RDM
Special weather statement, Sep 4, 4:15 PM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
515 PM CDT THU SEP 4 2014
WIZ019>021-030-031-035>037-074-042315-
LANGLADE-MARATHON-MENOMINEE-NORTHERN OCONTO
COUNTY-PORTAGE-SHAWANO-SOUTHERN OCONTO COUNTY-WAUPACA-WOOD-
515 PM CDT THU SEP 4 2014
...STRONG THUNDERSTORMS MOVING ACROSS MARATHON COUNTY...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS IN WESTERN MARATHON ALONG A LINE EXTENDING FROM
11 MILES WEST OF WAUSAU TO 33 MILES SOUTHWEST OF WAUSAU...MOVING
EAST AT 40 MPH. ANOTHER AREA OF THUNDERSTORMS WERE LOCATED OVER
EASTERN MARATHON COUNTY...JUST EAST OF MOSINEE TO WESTON ALSO MOVING
EAST AT 40 MPH.
PEA SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
BRIEF TORRENTIAL RAINFALL AND LOCALIZED URBAN FLOODING IS ALSO
POSSIBLE AS THESE STORMS MOVE ACROSS THE COUNTY. ADDITIONAL STRONG
STORMS EXTENDED FURTHER EAST INTO SHAWANO COUNTY.
* THUNDERSTORMS WILL BE NEAR...
WAUSAU AND RIB MOUNTAIN BY 530 PM CDT...
WESTON AND MOSINEE BY 540 PM CDT...
BEVENT BY 605 PM CDT...
WITTENBERG BY 615 PM CDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
EB
Special weather statement, Sep 4, 5:19 PM CST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
619 PM CDT THU SEP 4 2014
WIZ031-036>039-045-048>050-074-050015-
BROWN-CALUMET-MANITOWOC-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN OCONTO
COUNTY-WAUPACA-WAUSHARA-WINNEBAGO-
619 PM CDT THU SEP 4 2014
...SPECIAL WEATHER STATEMENT...
AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
SHAWANO TO 10 MILES NORTH OF WAUPACA TO 30 MILES NORTHWEST OF
WAUTOMA...MOVING SOUTHEAST AT 40 MPH.
WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
* THUNDERSTORMS WILL BE NEAR...
NAVARINO WILDLIFE AREA BY 625 PM CDT...
HARTMAN CREEK STATE PARK BY 630 PM CDT...
WAUPACA AND PLAINFIELD BY 635 PM CDT...
NEW LONDON BY 640 PM CDT...
FREMONT AND BLACK CREEK BY 645 PM CDT...
WAUTOMA BY 655 PM CDT...
GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
RDM
Local storm report, Sep 4, 7:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
821 PM CDT THU SEP 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HEAVY RAIN ASHWAUBENON 44.46N 88.08W
09/04/2014 M2.39 INCH BROWN WI OFFICIAL NWS OBS
SO FAR TODAY.
&&
SACEvent by event
2 hail, 1 lightning, 1 heavy rain, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Lightning, Brown
- When
- September 4, 8:00 PM CST
- Where
- Brown County, 2.7 mi ENE of Allouez
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 44.484, -87.969
Lightning struck a building on the east side of Green Bay, damaging its roof and facade. The time of this event is estimated.
Heavy Rain, Marinette
- When
- September 4, 11:35 PM CST to September 5, 12:20 AM CST
- Where
- Marinette County, Marinette
- Reported by
- Law Enforcement
- Coordinates
- 45.100, -87.620
Heavy rainfall from thunderstorms caused street flooding in Marinette.
Thunderstorm Wind, Door
- When
- September 5, 12:15 AM CST
- Where
- Door County, 6.41 mi W of Door Co Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.840, -87.560
Thunderstorms produced a wet microburst that uprooted or snapped about a dozen trees near Little Sturgeon Bay. Winds were estimated at 60 to 70 mph.
Flash Flood, Door
- When
- September 5, 12:51 AM CST to 3:30 AM CST
- Where
- Door County, 0.12 mi NE of Ephraim to 0.87 mi N of Ephraim
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 45.151, -87.168
Heavy rainfall flooded basements, resorts, and campgrounds, and damaged roads in the Sister Bay, Fish Creek, and Baileys Harbor areas. In excess of 6 inches of rain in Baileys Harbor caused nearly every home there to sustain a backup from the sewage disposal plant. Flood waters damaged documents at the Ephraim Historical Society. The flooding also washed out shoulders of several roads in the area.
Hail, Marinette
- When
- September 5, 1:20 AM CST
- Where
- Marinette County, 2.07 mi N of Amberg
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 45.530, -88.000
Thunderstorms dropped quarter size hail near Amberg.
Hail, Marinette
- When
- September 5, 1:27 AM CST
- Where
- Marinette County, 0.69 mi N of Wausaukee
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.380, -87.950
Quarter size fell from thunderstorms near Wausaukee.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, September 4, 2014$376,000 · EF2 · 21 events
- Damaging Winds in Michigan, September 4, 2014$334,000 · 78 kt wind · 3 events
- Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 20141 injured · $52,000 · 50 kt wind · 10 events
- Tornadoes and Flash Flooding in North Dakota, September 4, 2014$21,000 · EF1 · 11 events
- Hail and Damaging Winds in Wisconsin, September 4, 2014$42,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, September 4, 2014$75,000 · 1 in hail · 4 events
- High Wind in Michigan, September 4, 2014$65,000 · 55 kt wind · 1 event
- High Wind in Michigan, September 4, 2014$38,000 · 55 kt wind · 2 events
- Flash Flooding in West Virginia, September 4, 2014$28,000 · 4 events
- Excessive Heat in Missouri, September 4, 20142 injured · 6 events
- Hail and Damaging Winds in Wisconsin, September 4, 20141.5 in hail · 19 events
- Hail and Damaging Winds in Minnesota, September 4, 20141.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542920, 542927, 542922, 542926, 542923, 542924.